Iowa, 2019

Winter Storm in Iowa, February 16 to 17, 2019

February 16 to 17, 2019 · NWS DVN · 3 events in 2 counties and zones

A long duration snow event occurred in Iowa and northern Illinois, from the evening of February 16th, through the evening of the 17th. A slow moving winter storm system spread light to moderate snow across the region from late Saturday evening (2/16) into the evening hours of Sunday (2/17).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A long duration snow event occurred in Iowa and northern Illinois, from the evening of February 16th, through the evening of the 17th. A slow moving winter storm system spread light to moderate snow across the region from late Saturday evening (2/16) into the evening hours of Sunday (2/17). Snowfall amounts of 2 to 6 inches fell across much of the area, with the higher amounts occurring further west in west central and central Iowa where 6 to 9 inches of snow fell. Snowfall totals between a half inch and 2 inches were reported over portions of northeast Missouri, southeast Iowa, and west central Illinois. Snow-covered and slick roads were common, with minor blowing and drifting snow in some open areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 16, 9:43 PM CST, 17 minutes earlier.

Area forecast discussion, Feb 16, 9:43 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
943 PM CST Sat Feb 16 2019

.UPDATE...
Issued at 940 PM CST Sat Feb 16 2019

No significant changes have been noted tonight in guidance, radar,
or obs to warrant any new direction in this forecast. The snow is
falling heavily in southwest Iowa and is spreading northeast. By
10 PM, this may begin hitting the ground in our far southwest. By
11 PM and Midnight, the central CWA will see accumulating snow and
by 1-2 AM, the rest of the northeast. The highest rates appear to
be overnight, with dendritic but lighter snows sunday and sunday
evening. That's all pretty well covered in the forecast as it
already stands.

ERVIN

&&

.SYNOPSIS...
Issued at 305 PM CST Sat Feb 16 2019

Latest sfc analysis was indicating sfc low and inverted trof
complex taking shape from just to the lee of the southern Rockies,
up into the northwestern High Plains. The latest water vapor loop
was indicating increasingly negatively tilted upper level trof
and low from just north of MT, down into far west KS/northern NM
ATTM. This system will come acrs as an upper low acrs the MO and
Upper MS RVR Valley regions through Sunday night and be are
currently advertised snow maker for the second half of the
weekend. Longer range progs continue to suggest the general
western CONUS upper troffiness, and mid CONUS southwesterlies/LLVL
thermal battle grounds will keep rather active wave train coming
along, with a snow system possible for the local area Tuesday
night into Wed, and another larder low looms acrs the midwest for
next weekend, depending on phasing processes.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 305 PM CST Sat Feb 16 2019

Tonight...As the above mentioned sfc low and inverted trof system
continue to evolve and eject out along and south of the region,
associated snows still on track to spread acrs the fcst area from
the west after mid evening and especially after midnight as column
saturation takes place. Current timing and saturation has the snow
starting acrs the western third to quarter from 10-11 PM, and
reaching the MS RVR by midnight to 1 AM. The entire CWA to be
inundated by light to moderate snow from generally 2 AM through
early Sunday afternoon, before it starts to decrease in the southern
third south of inverted LLVL trof axis. Will keep the start times of
ongoing advisories to maintain continuity and decrease confusion,
but they may be a bit quick by an hour or two if adequate saturation
for precip arrival at the sfc is delayed.

 Accepted model blend progs of incoming elevated forcing swaths and
upward omega lift zones combined with 150-200 MB deep saturated
dendritic growth zone profiles, suggest localized bands of heavy
snow where 1+ inch per hour snowfall rates take place from Midnight
through 6-8 AM Sunday morning from southwest of IA City/Sigourney
areas...northeastward to Clinton and toward the MT Carroll IL and
Freeport areas. But fcst soundings not quite as optimum in the DGZ
saturated zone as you head further northeast into NW IL tomorrow
morning. So areas generally along and north of I80 and west of the
MS RVR may have bended snowfall amounts swaths of 2-4 inches by
sunrise Sunday morning. Areas along and west of Washington IA, to
Tipton, and north to Manchester IA for more enhanced amounts by 12z
Sunday.  The 12z GFS is a further south outlier with higher amounts
south of Iowa City to MT Pleasant IA. Increasing northeast winds of
10 to 15 MPH with gusts to 20+ to produce some drifting and minor
blowing of a 15:1 to 18:1 LSR snow. As for temps, expect a drop off
by mid evening, then non-diurnal trends into Sunday morning with
winds and LLVL DPT increase with saturation.

Sunday...Some lingering marginal TROWAL feed wrapping around the
LLVL trof will keep light to moderate snow going for much of the
day, but focus migrates more acrs the northern 2/3's to 3/4's of the
CWA by early afternoon. Have come up with another 2-3+ inches from
12z-00z along and north of a line from Fairfield IA, to Monmouth IL.
Areas south of there should really taper off to light snow and
flurries by afternoon with only 1-2 inches for the day...most of
that in the morning before noon. The noon end time for the southern
tier of counties still looks on track with little or no additional
appreciable snow accums down acrs those areas tomorrow afternoon.
Will have to watch for a secondary enhanced forced band of localized
snow that the that the 12z NAM and 12z ECMWF advertised under trof
pivot zone acrs west central IL on Sunday from southwest of
Monmouth IL up through the Sterling IL area Sunday morning into
early afternoon.

The NAM produces a swath of 2-4 inches along that route by early
afternoon, while the Euro has 1-3 inch swath along that path. All in
all not being able to capture exactly the localized heavy snow
swaths, ongoing advisories for accumulating snow over a rather long
duration still look good, with storm amounts by 00z ranging from 4-6
inches along and north of a line from Keosauqua IA, to Monmouth IL,
and to west of Freeport in NW IL. The 6-7 inch amounts look to
generally occur west of a Washington IA, to Tipton IA, and west of
the Manchester IA areas. These amounts to fall in over 12 hours,
more like 14-18 hours thus no need for a warning taking into account
the long duration. Backing sfc winds to east to northeast 10-15 MPH
with higher gusts north of the sfc trof continuing to do some
drifting, while wind decrease closer to the trof along and south of
I80 Sunday afternoon. Most area high temps in the mid 20s to near 30
degrees.    ..12..

.LONG TERM...(Sunday Night through next Saturday)
ISSUED AT 305 PM CST Sat Feb 16 2019

Highlights of the long term period:
-Snow winding down Sunday night/Monday morning
-Temperatures near to below normal
-Next chance of precipitation Wednesday

Sunday night into early Monday...

Wrap-around snow from our departing storm will slowly wind down
heading into Sunday night, as forcing decreases and the wave aloft
is sheared apart. Snowfall amounts of half an inch will be possible
during this period, especially along and north of the I-80 corridor.
Clouds, weak CAA and the fresh snowpack will keep low temperatures
in the teens to near 20.

Monday & Tuesday...

High pressure will build across the Great Lakes during this period,
keeping quiet and dry conditions in place. Forecast soundings show
low clouds will be tough to get rid of Monday through early Tuesday
as moisture remains trapped beneath an inversion. Dry air building
in aloft will allow for more sunshine Tuesday afternoon, especially
over northeast IA and northwest IL, before clouds increase once
again Tuesday evening. Temperatures will remain below normal with
the weak northerly flow and snowpack, with highs in the 20s to near
30, and lows ranging from the single digits to middle teens.

Tuesday Night & Wednesday...

Latest deterministic model runs remain consistent in bringing in our
next weather system during this period. This looks to be primarily
snow as forecast soundings are consistent across the board of
temperatures aloft below freezing. Placement of the main core of
precipitation remains very much in question, especially with the
latest Euro taking quite a shift westward in this morning's run.
Meanwhile, the GFS has remained fairly consistent run to run, and
keeps a majority of the precipitation over our area. At this point,
will continue to advertise the potential for several inches of snow
by Wednesday evening, along with the possibility for freezing
drizzle behind the system as a shallow layer of moisture and lift
persists. Please stay tuned to the latest information.

Thursday on...

Low confidence period as models deviate on potential solutions. High
pressure looks to be over the area initially before the next system
arrives by the weekend. As mentioned in the previous discussion,
ingredients look to remain in place for a continued unsettled and
active period into Week 2.

Temperatures will be near to below normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 528 PM CST Sat Feb 16 2019

Snow with IFR conditions will move in around late evening. Until
then, persistent MVFR cigs have spread over the area from the
Great Lakes region. Thus, expect poor flying conditions through
the period, with visibilities under 2 miles from 04Z through
Sunday evening in light snow and fog. Cigs should lower from 2500
ft to 400-900 feet by late evening. Winds will remain east through
the event, around 9 to 14 kts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory until midnight CST Sunday night for
     Clinton-Dubuque-Jackson-Scott.

     Winter Weather Advisory until midnight CST Sunday night for
     Benton-Buchanan-Cedar-Delaware-Des Moines-Henry IA-Iowa-
     Jefferson-Johnson-Jones-Keokuk-Linn-Louisa-Muscatine-Van
     Buren-Washington.

     Winter Weather Advisory until noon CST Sunday for Lee.

IL...Winter Weather Advisory until midnight CST Sunday night for
     Bureau-Carroll-Henry IL-Jo Daviess-Mercer-Putnam-Rock
     Island-Stephenson-Warren-Whiteside.

     Winter Weather Advisory until midnight CST Sunday night for
     Henderson.

     Winter Weather Advisory until noon CST Sunday for Hancock-
     McDonough.

MO...Winter Weather Advisory until noon CST Sunday for Clark-Scotland.

&&

UPDATE...Ervin
SYNOPSIS...12
SHORT TERM...12
LONG TERM...Speck
AVIATION...Ervin
Hazardous weather outlook, Feb 16, 3:07 PM CST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
307 PM CST Sat Feb 16 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-172115-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
307 PM CST Sat Feb 16 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Winter Weather Advisory remains in effect for the outlook area
for tonight through Sunday. Light snow will begin in the west
after 9 PM and after midnight east of the Mississippi River. The
snow could become briefly moderate at times.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Total snow accumulations by Sunday night of 2 to 5 inches are
expected, with isolated 6 to 7 inch amounts possible along and
west of a line from Independence, Iowa to Iowa City, to
Washington, Iowa. The lowest amounts near 2 inches are forecast
along and south of Highway 34. Minor blowing and drifting is
possible in rural areas with northeast wind gusts around 20 mph.

Tuesday night and Wednesday...Another system may bring several
more inches of snow accumulation to the outlook area. However, it
is too early to determine exact amounts.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are greatly appreciated.

Speck/12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Johnson

When
February 16, 10:00 PM CST to February 17, 8:00 PM CST
Where
Johnson forecast zone
Reported by
COOP Observer
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

A NWS COOP reported 8.1 inches of snow in North Liberty Iowa.

Winter Storm, Linn

When
February 16, 10:00 PM CST to February 17, 8:00 PM CST
Where
Linn forecast zone
Reported by
COOP Observer
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

A NWS COOP reported 8.5 inches of snow, 2 miles northeast of Cedar Rapids, Iowa.

Winter Storm, Linn

When
February 16, 10:00 PM CST to February 17, 8:00 PM CST
Where
Linn forecast zone
Reported by
COOP Observer
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

A NWS COOP reported 8.0 inches of snow, at the Dubuque, Iowa, Lock and Dam 11.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807163, 807164, 807165.